Number four, done and done

Three-week chemotherapy cycles don’t end with the chemo infusion; they begin with it. Still, the last infusion is a treatment milestone.

Advertisements

Today was my last chemo day, the fourth of four chemo treatments. Hurray! Of course, getting the chemo has always been the easy part. The side effects will start kicking in on Friday, if the pattern holds, and then comes a week or so of “not fun but a lot better than in cycles one and two.” Hard to celebrate with that still ahead of me.

Attention now turns to the next step, radiation, and innumerable questions about exactly how and when that begins and what it will be like and what it will entail. I think my first appointment with the radiologist will be sometime in the next two weeks.

The biggest concern is this nagging cough I have, presumably being caused by the Herceptin. To date, nothing I’ve tried has suppressed it. And you can’t be coughing unexpectedly when a radiologist is aiming her beams at precise locations and angles in your chest. Particularly when your tumor was on the left side, putting your heart in the line of fire. And of course the lungs are in there too, on both sides.

My oncologist is thinking about discontinuing the Herceptin during the radiation treatment, which we both hope will eliminate the cough. And he still thinks reflux could be part of the problem, so told me to up the Prilosec to twice a day. Plus, we’ve not yet tried codeine or some other drug he mentioned to suppress the cough. I’ve got codeine on hand but have been reluctant to try it because the last time I took it, it made me feel sick. Not comfortably numb, but unpleasantly ill. And it’s really hard to judge its effectiveness when the cough is intermittent.

On another subject, I asked if the leg weariness I’d been feeling for several weeks was due to inactivity, cumulative effect of the chemo, or something else. And while he said I should try to be as active as possible, he said the chemo effects were indeed cumulative and the likely source of the problem. So I guess I can quit beating myself up for not trotting around the neighborhood every day — which I’ve never done anyway. And the edema which makes my legs feel so heavy and clumsy — just another side effect, in this case due to all the extra fluids I got last week (four extra saline infusions during the week). Cankles to save the kidneys. A fair trade, I’d say.

All that aside, in a new twist it seems I’m not going to ride off into the sunset with just Herceptin in my saddle bags for the next year. Nope, for some time (I neglected to ask how long) I’ll also be taking a daily pill to knock out something called aromatase which converts hormones produced by my adrenal glands into estrogen. Necessary, since my tumor was estrogen positive. (See aromatase inhibitors.) The doctor hasn’t decided yet if he will prescribe exemestane (Aromasin) or anastrozole (Arimidex). Both have side effects, naturally, and a quick glance at several sources indicates I’ll be taking them daily for 5 years. Oh joy. The only good thing is they are pills I can take at home.

Nevertheless, today was a milestone of sorts. The last of my chemo treatments. Number Four, done and done.

3 thoughts on “Number four, done and done”

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s